Flash Flood, Campbell
- When
- August 3, 5:15 PM EST to 6:15 PM EST
- Where
- Campbell County, 5 mi SE of Spring Mills
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.206, -79.096 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused small creeks to flood and close Route 615, 4 1/2 miles southeast of Spring Mills, and flooded routes 727 and 644, 4 miles south of Appomattox.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening of the 3rd produced flash flooding.Heavy thunderstorm rains caused small creeks to flood and close Route 615, 4 1/2 miles southeast of Spring Mills, and flooded routes 727 and 644, 4 miles south of Appomattox.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 1:50 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT SUN AUG 3 2003 SHORT RANGE... THROUGH MONDAY... DEEPER MOISTURE IS NOW BECOMING BETTER ENTRENCHED ACROSS THE ENTIRE CWA. ETA ALSO PLACES REGION IN RER OF H2 JET DURIGN THE PERIOD WITH MODERATE UVVS/DIVERGENCE. WILL GO LIKELY POPS FOR THE FIRST HALF OF TONIGHT AND MONDAY AFTERNOON/EVENING WITH CHC POPS IN BETWEEN. LATER SHIFTS MAY HAVE TO SEE HOW WIDESPREAD HEAVIER RAIN BECOMES FOR CONSIDERATION OF FFA...RIGHT NOW FFG IS STILL HIGH SO WILL FOREGO. MON NIGHT-TUE NIGHT... STRONG S/W ROTATES THRU FA BETWEEN 06Z AND 12Z MON NIGHT. WILL KEEP LIKELY POPS UNTIL MIDNIGHT. THIS S/W ROTATES OUT OF THE AREA TUESDAY MORNING...WITH WEAK SFC HIGH BUILDING IN. 5H FLOW INCREASES OUT OF THE WEST...SO SHOULD SEE SOME DRYING...ESPECIALLY EASTERN CWA. WITH LINGERING MOISTURE...TUESDAY WILL STIL SEE SCTD CONVECTION IN THE AFTN...BUT COULD BE A DRIER DAY FOR MOST. MODELS SHOW DEEPER MOISTURE STREAMING BACK INTO THE AREA FROM THE SW BY 12Z WED. LONG RANGE (WED-SUN)... LONGWAVE PATTERN TO REMAIN UNCHANGED. 00Z GFS SHOWS THIS TROF REMAINING WITH US THROUGH 240 HOURS/10 DAY. ONE FRONT EXITS EAST OF US WED MORNING...THEN SLOWS/BECOMES QUASI STATIONARY AS WEAK TROF ACROSS ERN VA. MEANWHILE...BASED OF 5H TROF WILL STILL BE OVER OR JUST WEST OF THE FA UP UNTIL SATURDAY...WHEN IT SHIFTS A LITTLE FURTHER EAST. THIS BEING SUMMER...AND PLENTY OF MOISTURE AROUND...THERE WILL CONTINUE TO BE THE DAILY AFTN/EVENING THREAT OF SHRA/TSRA. THURSDAY COULD BE THE DAY WITH GREATEST CHANCE AS STRONGER PIECE OF S/W ENERGY SLIDES SOUTH THROUGH THE OH/TN VLYS...WITH SFC LOW MOVING ALONG THE FRONTAL BOUNDARY FROM GA TO ERN VA. HIGHER CHANCE WOULD BE IN THE ERN FA. EVEN FRIDAY LOOKS PRETTY GOOD FOR CHANCES OUT EAST...AS MAIN ENERGY THERE. STILL A CHANCE INTO SAT...THEN SUNDAY...WE MAY SQUEAK OUT A DRY DAY ACROSS THE WRN 1/2 TO 2/3 OF THE FA...AS DEEPER MOISTURE IS SHUNTED A LITTLE FURTHER EAST. WILL LEAVE LOW CHANCE POPS IN THE PIEDMONT HOWEVER. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN/WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 637 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON IN THE MOUNTAINS...AND BY EVENING IN THE FOOTHILLS. WHILE CONDITIONS WILL NOT BE FAVORABLE FOR SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE. THE STORMS WILL BE MOVING FAIRLY QUICKLY TO THE NORTHEAST AT 20 MPH...BUT ISOLATED AREAS WHERE LINES OF STORMS TRAIN OVER THE SAME LOCATION CAN SEE 2 INCHES OR MORE OF RAINFALL. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION MONDAY. AN ORGANIZED AREA OF STRONG THUNDERSTORMS MAY MOVE THROUGH THE AREA DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT SUN AUG 3 2003 NCZ003-004-020-VAZ032>035-043>045-031830- AMHERST-BEDFORD-CAMPBELL-FRANKLIN-HENRY-PATRICK-PITTSYLVANIA-STOKES- SURRY-YADKIN- INCLUDING THE CITIES OF...BEDFORD...DANVILLE...DOBSON...LYNCHBURG... MARTINSVILLE 105 PM EDT SUN AUG 3 2003 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST ACROSS MARTINSVILLE TO LYNCHBURG THIS AFTERNOON. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAIN WITH UP TO ONE AND A HALF INCHES IN LESS THAN AN HOUR. BE PREPARED FOR PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS...ESPECIALLY NEAR MARTINSVILLE AND LYNCHBURG. NCZ001-002-018-019-VAZ009-012-015-016-031830- ALLEGHANY NC-ASHE-CARROLL-GRAYSON-SMYTH-WATAUGA-WILKES-WYTHE- INCLUDING THE CITIES OF...BOONE...GALAX...SPARTA...WILKESBORO... WYTHEVILLE 105 PM EDT SUN AUG 3 2003 A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL TRACK NORTHEAST ACROSS THE FOOTHILLS OF NORTHWESTERN NORTH CAROLINA...THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND THE SOUTHERN NEW RIVER VALLEY OF VIRGINIA THROUGH 2:30 PM. VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON SOME ROADS AND OTHER POOR DRAINAGE AREAS. NOGUEIRA
NCZ003-032045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SUN AUG 3 2003 ...VERY HEAVY RAIN ACROSS SURRY COUNTY THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST ACROSS SURRY COUNTY THIS AFTERNOON. EXPECT ONE TO TWO INCHES OF RAIN BEFORE 5:00 PM IN THE CENTRAL AND EASTERN PARTS OF THE COUNTY. WATCH FOR RAPID RISES OF SMALL STREAMS AND CREEK...ESPECIALLY ALONG STEWARTS CREEK BETWEEN PINE RIDGE AND MT. AIRY. BE PREPARED FOR PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS. AMS
NCZ004-VAZ019-020-023-032-044>046-032125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT SUN AUG 3 2003 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ACROSS THE AREA... SEVERAL AREAS WILL RECEIVE TORRENTIAL DOWNPOURS THROUGH 530 PM. THUNDERSTORMS WILL MOVE ACROSS PATRICK COUNTY...BRINGING RAINFALL AMOUNTS OF UP AN INCH BETWEEN STUART AND WOOLWINE. ANOTHER AREA OF THUNDERSTORMS WILL BRING HEAVY RAIN TO THE ALLEGHANY HIGHLANDS... SOUTH INTO THE SOUTHERN SHENANDOAH VALLEY. WARM SPRINGS...SOUTH TO EAGLE ROCK WILL SEE THE HEAVIEST RAINS...WHERE UP TO AN INCH AND A HALF COULD FALL. FINALLY....THUNDERSTORMS WILL PERSIST FROM MOUNT AIRY IN PITTSYLVANIA COUNTY...NORTHEAST TO APPOMATTOX. AGAIN...THE RAIN IS GOING TO BE HEAVY AT TIMES. THIS AMOUNT OF RAIN WILL LEAD TO RAPID RISES ON CREEKS AND STREAMS... AND RESULT IN PONDING OF WATER ON THE ROADS...AND IN POOR DRAINAGE AREAS...SUCH AS DITCHES AND CULVERTS. USE CAUTION IF TRAVELING IN THESE AREAS THIS AFTERNOON. WHP
The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332653, 5332654.